MAUDE Adverse Event Report: LUMENIS LTD. VERSACUT TISSUE MORCELLATOR; SOFT TISSUE MORCELLATOR AND ACCESSORIES

LUMENIS LTD. VERSACUT TISSUE MORCELLATOR; SOFT TISSUE MORCELLATOR AND ACCESSORIES
Model Number VERSACUT MORCELLATOR
Medical Device Problem Code Backflow (1064)
Health Effect - Clinical Code Hypoxia (1918)
Date of Event 01/11/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Lumenis regional offices contacted the user facility directly to investigate the reported event.Patient information, treatment settings, and the facility's report of the event were requested from the user facility and provided.A review of the subject device history record (dhr) determined that the subject device was manufactured and tested according to manufacture specifications.The device was manufactured on 18-feb-2016 and was installed at the user facility on 30-may-2016.A review of subject device user manual (0631-060-01_g) revealed the following messages and warnings concerning flow direction.Test the system before patient operation: using aseptic technique, submerge the tip of the assembled blade set in sterile saline solution.Fully press the footswitch to ensure that the blades reciprocate; the handpiece motor starts smoothly and liquid flows through the system.Also ensure that the liquid is flowing in the direction of the arrow on the label adhered to the pump head, and on top of the system's casing.Warning: aspiration flows in the direction of the arrow on the pump head.Always verify that the aspiration tube is loaded in the required direction.There is no aspiration: probable cause: the aspiration tubing is installed in the reverse position in the aspiration pump head.Suggestion: insert the aspiration tubing into the pump head as instructed in the operation section of this manual.Furthermore, there is a label on the control unit's front panel which illustrates the aspiration flow direction from the handpiece to the tissue collection container a 'safety committee' was assembled on 18-jan-2019 in order to conduct a 'survey and verification' of the incident.Results of that committee concluded that "it was evident that the user had incorrectly set & prepared the morcellator suction tubes which caused the inability to remove the tissue during the procedure.Although it is considered a necessity to inspect the device prior to beginning the procedure, it apparently was not done.The facility upon realizing during the procedure that the tubing was incorrectly set, immediately reset the tubing correctly and the device performed with proper suction until the procedure was successfully completed.System malfunction is not suspected as being the cause of the event; the user's reverse setting of the suction was found to be the only relationship between the patient's health damage and the equipment." a review and analysis of all available information concluded that device operator failure to follow subject device ifu & common medical practice to be the determined probable cause of the event reported.
 
Event or Problem Description
A foreign user facility reported that on (b)(6) 2019 during a holep procedure in which a lumenis versacut morcellator was being utilized to remove prostate tissue from a patient, the doctor noticed that the patient's vital signs reached a critical level.It had been observed that the versacut handpiece was not 'aspirating effectively'.Upon checking the system, it was found that the handpiece was improperly prepared; the suction tubing had inadvertently been set-up in the opposite direction causing the flow to be reversed.The tubing was reset in the correct manner and the procedure was successfully completed.Although the vital signs of the patient showed signs of improvement after the morcellation was completed, the patient remained unconscious and was moved to the icu where he remained unconscious for five days.It was later reported on 30-jan-2019 by the facility's 'hospital officer' that although the patient had regained consciousness, the patient was showing difficulty in 'moving his body and communication'.The officer further noted that these prognostic symptoms might remain due to hypoxia.To the best of lumenis' knowledge, the patient still remains hospitalized at the date of this report.

Brand Name
VERSACUT TISSUE MORCELLATOR
Common Device Name
SOFT TISSUE MORCELLATOR AND ACCESSORIES
Manufacturer (Section D)
LUMENIS LTD.
6 hakidma street
po box 240
yokneam, 20692
IS  20692
MDR Report Key8303779
Report Number3004135191-2019-00013
Device Sequence Number1634680
Product Code GEI
UDI-Device Identifier07290109140681
UDI-Public07290109140681
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K050639
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial
Report Date (Section B) 02/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Operator of Device Health Professional
Device Model NumberVERSACUT MORCELLATOR
Device Catalogue Number0637-245-01
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/11/2019
Initial Report FDA Received Date02/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Disability;
Patient Age85 YR
Patient Weight47